Alert archive / Texas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 85, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at Jun 20, 2003, 4:56 PM CDT for Hartley County, Texas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 20, 2003, 4:56 PM CDT (21:56 UTC)
- Expired
- Jun 20, 2003, 6:00 PM CDT
- In force
- 64 min
- Issued by
- NWS Amarillo, TX
- Area
- Counties, with a storm outline in the text
County Hartley County, TX
The radar
The Amarillo radar (KAMA), 113 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 20, 3:45 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 9.9 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1342 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 199 m²/s²
- 0-3 km storm-relative helicity
- 220 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KAMA 202156 SVRAMA TXC205-202300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE AMARILLO TX 453 PM CDT FRI JUN 20 2003 THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HARTLEY COUNTY IN THE PANHANDLE OF TEXAS * UNTIL 600 PM CDT * AT 453 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 22 MILES SOUTHWEST OF HARTLEY...MOVING NORTH AT 25 MPH. * SOME LOCATIONS AFFECTED BY THE STORM INCLUDE... HARTLEY LARGE HAIL...DAMAGING WINDS...AND TORRENTIAL RAINS ARE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER. A TORNADO WATCH IS ALSO IN EFFECT. TORNADOES CAN DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS. LAT...LON 3576 10290 3569 10268 3589 10228 3605 10281 $$ SLATTERY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:30 PM CDT, 2 hours 26 minutes earlier.
Area forecast discussion, Jun 20, 2:30 PM CDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 230 PM CDT FRI JUN 20 2003 ANOTHER CROP OF TSTMS LIGHTING UP OVER ERN NM IN ASSOCIATION WITH THE NEXT SHORTWAVE TROF. SPC ALREADY HAS A SVR TSTM WATCH OUT FOR THAT PART OF THE STATE. EXPECT THESE THUNDERSTORMS TO CONTINUE MOVG NNEWD INTO THE PNHDLS LATE THIS AFTN AND TNGT. WILL REVERT TO AREAL QUALIFIERS FOR TNGT AND RAISE POPS A BIT WITH A TREND TOWARDS HIGHEST VALUES OVER WRN ZNS. WILL ALSO RETAIN MENTION OF SVR. FOR SAT...SOME SORT OF SFC TROF OR PSEUDO DRYLINE TO SLIDE EWD AND MAKE IT ABOUT HALF OR TWO THIRDS OF THE WAY THRU FCST AREA. ENUF CONVERGENCE ALONG THIS FEATURE WARRANTS LOW POP VALUES ERN ZNS SAT AFTN AND EVENING. HOWEVER...A LAYER OF WARM AIR ALOFT SHOULD OVERSPREAD THE REGION THANKS TO MORE W AND SW FLOW...WHICH WILL MAKE IT TOUGHER FOR STORMS TO FORM. FROM SUN THRU MIDDLE OF NEXT WEEK A BROAD WESTERN US TROF WILL DOMINATE WITH A FLAT RIDGE S OF FCST AREA. THIS WILL RESULT IN TEMPS COMPARABLE TO EARLY SUMMER ALONG WITH LITTLE PROSPECTS FOR PRECIP. SHORT AND MEDIUM RANGE MODELS IN GOOD AGREEMENT WITH THIS SCENARIO AND ARE ACCEPTED. AFTER WED THOUGH THE MEDIUM RANGE MODELS DIVERGE ON EXTENT OF WRN TROF. IT DOES APPEAR A WEAK SFC TROF OR COLD FRONT MAY SLIDE SEWD INTO THE AREA AROUND THU WITH A MINOR SETBACK IN TEMPS FORESEEN. IN ADDITION...THIS FRONT OR BOUNDARY MAY SERVE AS A FOCUSING MECHANISM FOR TSTMS...AND HAVE LEFT LOW POPS IN FOR THU... THEN EXTENDED THEM INTO THU NIGHT AND FRI. OVERALL...PREVIOUS PCKG IN DECENT SHAPE AND HAVE RETAINED ITS INTEGRITY. PRELIM VALUES FOLLOW. FCSTID = 02 AMARILLO 61 92 64 94 / 40 10 10 00 BEAVER 62 93 65 95 / 40 20 20 00 BOISE CITY 59 90 61 92 / 50 10 00 00 BORGER 61 92 64 94 / 40 10 10 00 BOYS RANCH 59 91 62 93 / 40 10 00 00 CANYON 61 92 64 94 / 40 10 00 00 CLARENDON 65 93 69 95 / 40 20 20 00 DALHART 59 90 61 92 / 50 10 00 00 GUYMON 61 92 63 94 / 40 10 10 00 HEREFORD 61 92 63 94 / 40 10 00 00 LIPSCOMB 65 92 68 94 / 40 20 20 00 PAMPA 64 92 67 94 / 40 20 10 00 SHAMROCK 67 93 71 95 / 40 20 20 00 WELLINGTON 67 93 72 95 / 40 30 20 00 .AMA... TX...NONE. OK...NONE. ANDRADE
Hazardous weather outlook, Jun 20, 1:00 PM CDT, 3 hours 56 minutes before
OKZ001>003-TXZ001>020-211115- TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 100 PM CDT FRI JUN 20 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE WESTERN AND CENTRAL PORTIONS OF THE OKLAHOMA AND TEXAS PANHANDLES. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN SEVERE THREATS LATER THIS AFTERNOON AND DURING THE EVENING HOURS. AN ISOLATED TORNADO IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN... ON SATURDAY AFTERNOON AND EVENING...THUNDERSTORM DEVELOPMENT IS EXPECTED ACROSS THE EASTERN HALF OF THE PANHANDLES. SOME OF THE STORMS MIGHT APPROACH SEVERE LIMITS PRODUCING LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT. SLATTERY
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 5:56 PM CDT | Severe Thunderstorm Warning | AMA | Hartley | 49 min |
| Jun 20, 6:08 PM CDT | Severe Thunderstorm Warning | AMA | Deaf Smith | 52 min |
| Jun 20, 6:44 PM CDT | Severe Thunderstorm Warning | AMA | Moore, Potter | 61 min |
| Jun 20, 6:55 PM CDT | Severe Thunderstorm Warning | AMA | Oldham | 50 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.